Birth Control and weight gain?

Hey,

I was just wondering what other women's experience has been with bc and weight loss/gain. I am trying to lose weight and am currently taking the combined pill and I don't think it has interfered with my weight loss efforts. I have been thinking about changing to a different type of bc that I don't have to take every day. But when looking them up, some of them list weight gain as a possible side effect. I think specifically the shot and the implant options list it. What has been your experience?

Replies

  • jbanta07
    jbanta07 Posts: 15 Member
    Thanks, that's a really important distinction! I feel a lot better knowing it wont just mysteriously cause me to gain weight, but instead is something in my control.
  • GummiMundi
    GummiMundi Posts: 396 Member
    I've been on the pill for many years, both when I was overweight/obese, and now that I have a normal BMI. I never noticed any effect on my weight. The food I choose to eat or not has A LOT of impact on my weight, though. :#
  • Lhenderson923
    Lhenderson923 Posts: 102 Member
    I’ve been on the combination pill and mini pill (currently while breastfeeding). Neither have had any impact on my weight. My sister was in the Depo shot and did not gain any weight (she was already in the obese category though).
  • nooshi713
    nooshi713 Posts: 4,877 Member
    edited July 2021
    Certain hormonal contraceptives can cause weight gain for various reasons. When I was younger my doctor put me on a kind of pill and I gained 20 lbs in one month despite my exercise and diet not changing at all. Back then I worked out daily and kept a food diary. It might have been all water weight but that’s a lot for someone only 5’0” tall. As soon as I stopped taking it and switched to a pill with different hormones, all of that weight came off.

    The birth control types with larger doses of hormones are more likely to cause weight gain. Lower dose hormones like in the IUD or lower dose pills usually don’t cause weight gain. From what I have seen from patients, the shot and implant are more likely to cause weight gain. This could be due to water retention or increased appetite or lowering your BMR. Hormones can affect BMR.
  • xrj22
    xrj22 Posts: 194 Member
    Shot or implants have hormones similar to the pill. So if the pill isnt interfering with weight loss, then the other methods probably won't either.
  • AnnPT77
    AnnPT77 Posts: 31,392 Member
    At a very general level, the mechanisms for medication-triggered weight gain tend to be:

    1. Water retention, which can be surprisingly substantial, sometimes gradually.
    2. Appetite/cravings increases, which honest, careful calorie counting can manage, or at least make obvious.
    3. Fatigue, perhaps subtle, so lower calorie expenditure than average, or lower than one might expect or have experienced in the past. I think this one is sometimes underestimated, in potential impact. Consider that research suggests fidgety people may burn low hundreds of calories (100-200 or so) more calories daily than otherwise similar non-fidgety people: That's potentially a pretty significant impact, for someone with a lower TDEE to start with.

    I don't see a way that a medication can make a body absorb more energy (calories) than are in the foods consumed.
  • SLL1803
    SLL1803 Posts: 49 Member
    I went onto a mini pill for a short while last year whilst waiting for an overdue mirena replacement. It definitely caused me to put on water weight. When in realised it was making me ill, I stopped taking it and dropped 2kg in 3 days.